Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Albany, NY

July 12, 2005Herkimer County, New York

NWS Albany, NY issued this flash flood warning at Jul 12, 2005, 2:05 PM EDT for Herkimer County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 2:05 PM EDT (18:05 UTC)
Expired
Jul 12, 2005, 6:00 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 59 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 121807
FFWALY
NYC043-122200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK

* UNTIL 600 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
  MOOSE...CARTER STATION AND OLD FORGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 4338 7508 4338 7479 4393 7484 4392 7514

$$

TAW/GG
1 follow-up statement
000 
WGUS71 KALY 122154
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
554 PM EDT TUE JUL 12 2005

NYC043-122202-
HERKIMER NY-
554 PM EDT TUE JUL 12 2005

...THE FLASH FLOOD WARNING FOR CENTRAL HERKIMER COUNTY IS
CANCELLED...

THE THREAT FOR FLASH FLOODING HAS DIMINISHED OVER CENTRAL HERKIMER 
COUNTY. RADAR ESTIMATES WERE TWO TO FOUR INCHES IN THE WARNED AREA.

LAT...LON 4338 7508 4338 7479 4393 7484 4392 7514

$$
TAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:46 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 11:46 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1146 AM EDT TUE JUL 12 2005

.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)...
UPDATING FORECAST TO INCLUDE SCATTERED THUNDERSTORMS THROUGH EARTLY
EVENING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 441 AM EDT TUE JUL 12 2005)

..CORRECTED FIRE WEATHER TERMINOLOGY IN FIRE WEATHER DISCUSSION...

SYNOPSIS...
BIG CHANGE TAKING PLACE OVER THE NEXT WEEK.  AN UPPER LEVEL TROUGH
OFF THE NEW ENGLAND COAST IS FORECAST TO BE REPLACED BY A LARGE
ANTICYLONIC CIRCULATION EARLY NEXT WEEK.  DURING THE TRANSITION...A
SURFACE HIGH PRESSURE WILL MOVE SOUTHEASTWARD FROM THE CANADIAN
PLAINS INTO QUEBEC PROVINCE.  THIS FEATURE WILL FORCE A SURFACE COOL
FRONT SOUTHWARD INTO...AND PERHAPS THROUGH THE NORTHEASTERN UNITED
STATES THURSDAY AND THURSDAY NIGHT.  IF THIS FRONT DOES GET THROUGH
THE NORTHEAST...IT WILL NOT GET TOO FAR SOUTH OF NEW YORK AND NEW
ENGLAND.  AND THE BOUNDARY IS LIKELY TO HEAD BACK INTO THE NORTHEAST
OVER THE WEEKEND AS THE AFOREMENTIONED UPPER LEVEL RIDGE BUILDS OFF
THE NEW ENGLAND COAST AND A DEEPER SOUTHERLY CIRCULATION PERSISTS.
AT LEAST ONE OF THE FORECAST MODELS SUGGESTS THAT A STORM OF
TROPICAL ORIGIN WILL BE EAST OF BERMUDA ON A WESTWARD BEARING EARLY
NEXT WEEK.

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THE AIR MASS MAY BE A LITTLE LESS HUMID TODAY.  AS NOTED ON THE
WATER VAPOR IMAGERY...DRIER AIR ALOFT HAS WORKED SOUTH AND WEST
SINCE YESTERDAY.  EVEN SO...THE DRY AIR WAS NOT YET COVERING THE
ENTIRE COUNTY WARNING AREA...AND PROBABLY WILL NOT DO SO.  THE
PRECIPITABLE WATER IS FORECAST TO REMAIN AROUND AN INCH AN A HALF
NEAR THE SOUTHWESTERN BOUNDARY OF THE COUNTY WARNING AREA TODAY.  IT
IS EXPECTED THAT THE DRY AIR ALOFT WILL MIX TO THE SURFACE AS THE
DIURNAL HEATING OCCURS TODAY.  THUS...WE LOWERED THE DEWPOINT
FORECAST BY THIS AFTERNOON FROM WHAT WE HAD FORECAST
PREVIOUSLY...ESPECIALLY FROM THE CAPITAL DISTRICT NORTHWARD.  EVEN
SO...WITH DEWPOINTS BETWEEN 62 AND 65 AND TEMPERATURES IN THE UPPER
80S...IT WILL BE SOMEWHAT UNCOMFORTABLE...AND THE COMPUTER GENERATED
WORDING IN THE  FORECAST HAS HUMID THEREIN.  THE FORECAST VERTICAL
THERMAL AND MOISTURE PROFILES SUGGEST THAT DEEP CONVECTION IS
POSSIBLE TODAY...AND WE THINK THAT IT IS POSSIBLE THAT ISOLATED
THUNDERSTORMS COULD OCCUR IN THE HILLS AND MOUNTAINS DURING THE
AFTERNOON AND EVENING.  HOWEVER...THEY ARE NOT EXPECTED TO BE
WIDESPREAD ENOUGH TO MENTION IN THE FORECAST.  IT WAS NOTED THAT THE
MID LEVELS OF THE ATMOSPHERE ARE FORECAST TO HAVE COOLED SEVERAL
DEGREES FROM THE AIR THAT WAS OVER THE REGION MONDAY.  EVEN
SO...THERE DOES NOT SEEM TO BE MUCH TO FOCUS CONVECTIVE
PRECIPITATION.  THE AVIATION MODEL HAS FORECAST WIDESPREAD
PRECIPITATION FOR TODAY...BUT THIS LOOKS UNREASONABLE IN VIEW OF THE
GENERAL SYNOPTIC CIRCULATION PATTERN...SO WE IGNORED THE AVIATIONS
PRECIPITATION FORECAST AND WENT WITH THE DRIER SOLUTIONS OF THE
CANADIAN REGIONAL AND NORTH AMERICAN MESOSCALE MODELS.  TODAYS
MAXIMUM TEMPERATURE SHOULD BE SIMILAR TO YESTERDAYS READINGS.  THE
GUIDANCE FROM THE AVIATION AND MESOSCALE MODELS WAS QUITE SIMILAR.
LITTLE PRESSURE GRADIENT IS FORECAST AND THE WIND IS LIKELY TO BE
LIGHT...WITH A DRIFT FROM A SOUTHEASTERLY DIRECTION...AS A WEAK
BUBBLE OF HIGH PRESSURE IS FORECAST TO DEVELOP OVER EASTERN NEW
ENGLAND.

LITTLE CHANGE IN THE OVERALL SYNOPTIC SETUP TONIGHT THROUGH
WEDNESDAY NIGHT DICTATES LITTLE CHANGE IN THE FORECAST.  THERE IS A
SUGGESTION OF A LITTLE MORE PERSISTENT SOUTHERLY CIRCULATION
WEDNESDAY WHICH MAY RESULT IN THE HIGHER PRECIPITABLE WATER AIR
BECOMING MORE WIDESPREAD ACROSS THE COUNTY WARNING AREA.  BUT...ONCE
AGAIN...NO FEATURE IS APPARENT TO KICK OFF AND FOCUS CONVECTION.
THE MINIMUM TEMPERATURES FOR TONIGHT AND WEDNESDAY NIGHT AND THE
HIGH TEMPERATURE FOR WEDNESDAY WERE CREATED BY BLENDING GUIDANCE
FROM THE AVIATION AND NORTH AMERICAN MODELS.

LONG TERM (THURSDAY THROUGH MONDAY)...
LITTLE CHANGE WAS MADE TO OUR PREVIOUS FORECAST FOR THIS PERIOD.
THERES JUST NOT MUCH THATS DEFINITIVE OR DIFFERENT.

AVIATION...
VFR CONDITIONS EXPECTED THROUGH MOST THE PERIOD WITH LIGHT AND
VARIABLE WINDS. ONLY EXCEPTION WILL BE SOME FOG WITH LOCAL
VISIBILITIES BELOW 3SM ESPECIALLY AT KGFL THROUGH 12Z.  SKIES WILL
BE GENERALLY SKC OR SCT050...BUT BECOMING BKN050-060 AFTER 21Z.

HYDROLOGY...RIVERS AND STREAMS WILL CONTINUE TO RECEDE THE NEXT FEW
DAYS WITH DRY WEATHER EXPECTED.  NEXT CHANCE OF MEASURABLE
PRECIPITATION WILL OCCUR ON THURSDAY MAINLY DURING THE AFTERNOON
WITH SCATTERED SHOWERS AND THUNDERSTORMS AND QPF AMOUNTS GENERALLY
UNDER A THIRD OF AN INCH.

FIRE WEATHER...
MINIMUM RH TODAY ONLY DOWN TO 45 TO 60 PERCENT DUE TO A FAIRLY HUMID
AIRMASS IN PLACE ACROSS REGION.  FIRE THREAT REMAINS LOW AS A RESULT
OF RECENT RAINS...HUMID AIRMASS AND LACK OF WIND.  IN
ADDITION...EXCELLENT RH RECOVERY CONTINUES VIRTUALLY EVERY NIGHT
WITH MAX RH VALUES IN 85 TO 100 PERCENT RANGE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 12, 4:51 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
451 AM EDT TUE JUL 12 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
451 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 12, 12:46 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1246 PM EDT TUE JUL 12 2005

NYZ032-033-121715-

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED 81 MILES SOUTHEAST OF LIMEKILN
LAKE CAMPGROUND...OR ABOUT OVER COLONIE. THIS STORM WAS NEARLY
STATIONARY.

RAINFALL AMOUNTS UP TO A HALF AN INCH WILL BE POSSIBLE FROM THIS
STORM.

TAW/KDL
Special weather statement, Jul 12, 1:17 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
117 PM EDT TUE JUL 12 2005

NYZ032-033-121815-

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED NEAR EAGLE BAY...
OR ABOUT 7 MILES EAST OF OLD FORGE...AND MOVING SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
LIMEKILN LAKE CAMPGROUND BY 125 PM EDT
WEST CANADA LAKE BY 210 PM EDT

RAINFALL AMOUNTS MAY RANGE FROM A HALF AN INCH TO AN INCH FROM THESE
THUNDERSTORMS.

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:46 PM EDTSevere Thunderstorm WarningALYHerkimer63 min
Jul 12, 3:47 PM EDTSevere Thunderstorm WarningALYAlbany61 min
Jul 12, 4:48 PM EDTSevere Thunderstorm WarningALYGreene60 min
Jul 12, 5:00 PM EDTSevere Thunderstorm WarningALYColumbia62 min
Jul 12, 7:19 PM EDTSevere Thunderstorm WarningALYFulton56 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.